Alert archive / Wisconsin / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

May 28, 2016Barron County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at May 28, 2016, 5:52 PM CDT for Barron County, Wisconsin. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2016, 5:52 PM CDT (22:52 UTC)
Expired
May 28, 2016, 6:30 PM CDT
In force
38 min
Issued by
NWS Twin Cities, MN

County Barron County, WI

The radar

The Minneapolis radar (KMPX), 155 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.9 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
870 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

670 
WWUS83 KMPX 282252
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
552 PM CDT SAT MAY 28 2016

WIZ015-016-025-282330-
RUSK-DUNN-BARRON-
552 PM CDT SAT MAY 28 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RUSK...EASTERN
BARRON AND NORTHEASTERN DUNN COUNTIES...

AT 552 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR RIDGELAND...OR
16 MILES NORTH OF MENOMONIE...MOVING NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MENOMONIE...RICE LAKE...BARRON...CHETEK...CAMERON...BOYCEVILLE...PRAIRIE
FARM...DALLAS...WHEELER...HAUGEN...RIDGELAND AND WEYERHAEUSER.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4521 9162 4521 9167 4516 9167 4495 9188
      4505 9205 4564 9180 4564 9165 4550 9131
TIME...MOT...LOC 2252Z 206DEG 49KT 4513 9191 

$$

ADL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 28, 3:52 PM CDT, 2 hours earlier.

Area forecast discussion, May 28, 3:52 PM CDT, 2 hours before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
352 PM CDT SAT MAY 28 2016

.SHORT TERM...(This evening through Sunday)
Issued at 345 PM CDT Sat May 28 2016

Concerns are thunderstorms late this afternoon and evening and
another threat tomorrow afternoon.

Upper low is on the move and is now into southeastern South Dakota.
Models open it up as a wave later tonight and the trough axis should
be out of western Wisconsin Sunday mid morning. Brief upper ridging
takes place, but with relatively zonal flow from the Pacific coast
to the Upper Midwest, it appears that a weak short wave will move
across the Dakotas Sunday afternoon.

Meanwhile a surface low was just north of Sioux City, with a front
extending northeast to the southeast Twin Cities metro and then
toward Rice Lake. Modest instability has been evident across
southern Minnesota into Wisconsin, and with a bit of clearing late
this morning, showers and a few storms quickly developed. With not
much shear, decent low level lapse rates and some instability, a
boundary in the area, and upper low just west of us, it is possible
there may be a funnel cloud or two and maybe even a landspout
tornado. This threat will taper off early this evening.

North of the boundary, an abundance of low clouds will keep
temperatures from dropping too much tonight. Lows should mainly be
55-60. There is enough low level moisture so that it will take quite
some time before clearning takes place, most likely Sunday morning.

The clearing tomorrow morning will open the door for the potential
of more storms Sunday afternoon as the next short wave arrives. A
variety of models show more instability late tomorrow afternoon. In
fact, there looks to be more CAPE tomorrow than today. Moisture will
be sufficient, especially in eastern Minnesota and Wisconsin. Thus
there may be more storms Sunday afternoon.

.LONG TERM...(Sunday night through Saturday)
Issued at 345 PM CDT Sat May 28 2016

Main forecast concern is timing of Monday nights' precipitation
chances.

Dry conditions should prevail Sunday night through Monday
afternoon as a dry west-northwest flow continues, and moisture
remains limited. There is some uncertainty late Monday afternoon
in southwest/south central Minnesota as moisture begins to return
ahead of a storm system across the Rockies. Depending upon the
speed and moisture return, parts of southwest/south central
Minnesota could see a few thunderstorms by the late afternoon.
Otherwise, the bulk of the precipitation should hold off until
late Monday night, and Tuesday as strong moisture advection and a
negatively tilted trough moves across the Upper Midwest. I
wouldn't be surprised to see severe thunderstorms Tuesday
afternoon in west central/southwest/south central Minnesota based
on shear and MLCAPE values. Behind this system, a cool/cold air
mass moves in, and last for a few days. This cool period has been
advertised by the models but the strength of the colder air
remains questionable. Models have lowered highs by
Thursday/Friday, but these numbers could be lower if more of the
air mass originates in north central Canada, vs, the Canadian
Rockies. Some of the GEFS plumes on temperatures by late in the
week have lows back in the 40s in the Twin Cities, with highs in
the 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 107 PM CDT Sat May 28 2016

Thunderstorms are most likely over southern Minnesota into Wisconsin
this afternoon and early evening. Upper low in eastern Nebraska
was moving slowly northeast into Minnesota. Areas along and north
of the track should see mostly steady rain and frequent mvfr
ceilings. Thus have kept krwf, kaxn, and kstc in low clouds
through the taf period. There may be a bit a respite at krwf late
this afternoon, but for now, have only brought ceilings there up
to 2500 feet agl.

South of this track, there is a threat of storms this afternoon
and early evening from south central MN into WI, where there will
be some breaks in the clouds. Air mass is rather unstable but
lapse rates become somewhat poor later. Therefore have limited
mention of storms to about three hours during late afternoon. Once
low goes by later tonight, mvfr ceilings will move in.

KMSP...
Airfield is along a weak boundary where surface low will be
tracking later this afternoon and evening. Therefore winds will be
quite variable into the evening. Will limit thunder threat to 21z-
24z although it is possible some thunder might develop around 19z.
Right now it appears the stronger precip during 18z-21z will remain
west and southwest of kmsp but confidence is only average on this
timing. MVFR conditions will move in late tonight once the low
passes by.

/OUTLOOK FOR KMSP/
Sunday night and Monday...VFR. Variable wind less than 10 knots.
Monday night and Tuesday...MVFR ceilings and visibilities expected
with a chance of showers and thunderstorms. Southeast wind 10 to
15 knots.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

SHORT TERM...TDK
LONG TERM...JLT
AVIATION...TDK
Hazardous weather outlook, May 28, 3:25 PM CDT, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
325 PM CDT SAT MAY 28 2016

MNZ041>045-047>070-073>076-082-083-091-WIZ014>016-023-292030-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-WATONWAN-BLUE EARTH-MARTIN-POLK-
BARRON-RUSK-ST. CROIX-
325 PM CDT SAT MAY 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST
WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE LIKELY ACROSS MAINLY SOUTH CENTRAL AND
EAST CENTRAL MINNESOTA AND INTO WEST CENTRAL WISCONSIN THIS
EVENING. THE MAIN SEVERE THREATS ARE LOCALLY HEAVY RAINFALL AND
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN ACTIVE WEATHER PATTERN WILL PERSIST THROUGH THE MIDDLE OF NEXT
WEEK. THE BEST CHANCE FOR THUNDERSTORMS WILL BE MONDAY NIGHT
THROUGH TUESDAY NIGHT. THERE IS A THREAT FOR LOCALLY HEAVY
RAINFALL AND A FEW SEVERE STORMS DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ077-078-084-085-092-093-WIZ024>028-292030-
RICE-GOODHUE-WASECA-STEELE-FARIBAULT-FREEBORN-PIERCE-DUNN-PEPIN-
CHIPPEWA-EAU CLAIRE-
325 PM CDT SAT MAY 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MINNESOTA...SOUTHEAST MINNESOTA AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS PORTIONS OF SOUTH CENTRAL
MINNESOTA AND WEST CENTRAL WISCONSIN THIS EVENING. A FEW STORMS
MAY BE STRONG TO SEVERE. THE MAIN SEVERE THREATS ARE LARGE HAIL
AND DAMAGING WINDS BUT AN ISOLATED TORNADO CANNOT BE RULED OUT.
LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WHICH COULD LEAD TO MINOR
FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN ACTIVE WEATHER PATTERN WILL PERSIST THROUGH THE MIDDLE OF NEXT
WEEK. THE BEST CHANCE FOR THUNDERSTORMS WILL BE MONDAY NIGHT
THROUGH TUESDAY NIGHT. THERE IS A THREAT FOR LOCALLY HEAVY
RAINFALL AND A FEW SEVERE STORMS DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

JLT

In the hours before

Special weather statement, May 28, 2:54 PM CDT, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
254 PM CDT SAT MAY 28 2016

MNZ070-282015-
DAKOTA-
254 PM CDT SAT MAY 28 2016

...STRONG THUNDERSTORMS WILL AFFECT DAKOTA COUNTY...

AT 251 PM CDT...A LINE OF THUNDERSTORMS WAS LOCATED NEAR FARMINGTON
THROUGH HAMPTON AND JUST NORTH OF CANNON FALLS...MOVING NORTHEAST AT
20 MPH.

WEAK ROTATION HAS BEEN OCCURRING WITHIN THIS LINE...AND A COUPLE
BRIEF FUNNEL CLOUDS COULD OCCUR.

LOCATIONS IMPACTED INCLUDE...
ROSEMOUNT...FARMINGTON...HAMPTON...VERMILLION...COATES...MIESVILLE AND NEW
TRIER.

LAT...LON 4465 9320 4478 9309 4465 9275 4463 9277
      4463 9279 4460 9279 4454 9284 4454 9291
      4452 9292
TIME...MOT...LOC 1951Z 208DEG 14KT 4464 9302

ADL
Special weather statement, May 28, 3:12 PM CDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
312 PM CDT SAT MAY 28 2016

MNZ063-070-WIZ024-282045-
WASHINGTON-DAKOTA-PIERCE-
312 PM CDT SAT MAY 28 2016

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN WASHINGTON...EAST
CENTRAL DAKOTA AND WEST CENTRAL PIERCE COUNTIES...

AT 310 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED NEAR
HASTINGS AND COTTAGE GROVE...MOVING NORTHEAST AT 25 MPH.

SOME ROTATION HAS BEEN DETECTED ON RADAR WITHIN THIS LINE...AND
BRIEF FUNNEL CLOUDS ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
WOODBURY...COTTAGE GROVE...HASTINGS...ROSEMOUNT...PRESCOTT...POINT DOUGLAS
AND GREY CLOUD TOWNSHIP.

LAT...LON 4474 9306 4487 9293 4476 9260 4469 9270
      4471 9273 4467 9273 4463 9279
TIME...MOT...LOC 2010Z 210DEG 25KT 4469 9282

ADL
Special weather statement, May 28, 4:32 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
432 PM CDT SAT MAY 28 2016

MNZ078-WIZ024-282200-
GOODHUE-PIERCE-
432 PM CDT SAT MAY 28 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN GOODHUE AND SOUTH
CENTRAL PIERCE COUNTIES...

AT 431 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER RED WING...
MOVING NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
RED WING...ELLSWORTH...BAY CITY...ESDAILE...HAGER CITY AND RED WING
AIRPORT.

THIS INCLUDES U.S. HIGHWAY 61 BETWEEN MILE MARKERS 89 AND 97.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4452 9253 4456 9266 4476 9257 4472 9233
TIME...MOT...LOC 2131Z 206DEG 26KT 4458 9257

ADL
Special weather statement, May 28, 4:51 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
451 PM CDT SAT MAY 28 2016

WIZ023-024-282215-
ST. CROIX-PIERCE-
451 PM CDT SAT MAY 28 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. CROIX AND
EASTERN PIERCE COUNTIES...

AT 450 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ELLSWORTH...OR
12 MILES SOUTHEAST OF RIVER FALLS...MOVING NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ELLSWORTH...EL PASO...MARTEL AND BELDENVILLE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4460 9238 4471 9257 4496 9245 4487 9214
      4486 9214
TIME...MOT...LOC 2150Z 206DEG 26KT 4474 9242

ADL
Special weather statement, May 28, 5:15 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
515 PM CDT SAT MAY 28 2016

WIZ023>025-282300-
ST. CROIX-DUNN-PIERCE-
515 PM CDT SAT MAY 28 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. CROIX...
NORTHWESTERN DUNN AND NORTHEASTERN PIERCE COUNTIES...

AT 515 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ELMWOOD...OR 16
MILES WEST OF MENOMONIE...MOVING NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WOODVILLE...GLENWOOD CITY...BOYCEVILLE...ELMWOOD...KNAPP...WHEELER...
EMERALD...DOWNING...WILSON AND HERSEY.

LAT...LON 4471 9218 4485 9241 4517 9221 4505 9187
TIME...MOT...LOC 2215Z 206DEG 25KT 4485 9224

ADL
Special weather statement, May 28, 5:52 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
552 PM CDT SAT MAY 28 2016

WIZ015-016-025-282330-
RUSK-DUNN-BARRON-
552 PM CDT SAT MAY 28 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RUSK...EASTERN
BARRON AND NORTHEASTERN DUNN COUNTIES...

AT 552 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR RIDGELAND...OR
16 MILES NORTH OF MENOMONIE...MOVING NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MENOMONIE...RICE LAKE...BARRON...CHETEK...CAMERON...BOYCEVILLE...PRAIRIE
FARM...DALLAS...WHEELER...HAUGEN...RIDGELAND AND WEYERHAEUSER.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4521 9162 4521 9167 4516 9167 4495 9188
      4505 9205 4564 9180 4564 9165 4550 9131
TIME...MOT...LOC 2252Z 206DEG 49KT 4513 9191

ADL

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 12:06 PM CDTSpecial Weather StatementMPXBlue Earth39 min
May 28, 1:49 PM CDTSpecial Weather StatementMPXFaribault41 min
May 28, 2:25 PM CDTSpecial Weather StatementMPXMartin50 min
May 28, 2:54 PM CDTSpecial Weather StatementMPXDakota21 min
May 28, 3:12 PM CDTSpecial Weather StatementMPXDakota33 min
May 28, 4:32 PM CDTSpecial Weather StatementMPXPierce28 min
May 28, 4:51 PM CDTSpecial Weather StatementMPXPierce24 min
May 28, 5:15 PM CDTSpecial Weather StatementMPXDunn45 min
May 28, 6:01 PM CDTSpecial Weather StatementMPXEau Claire29 min
May 28, 6:38 PM CDTSpecial Weather StatementMPXRusk52 min

Nearby

Special Weather Statements in Wisconsin, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.